Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2003, 3:24 PM CDT for Amite County, Pike County, Mississippi. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 3:24 PM CDT (20:24 UTC)
- Expired
- May 17, 2003, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Amite County, MS, Pike County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1346 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 172024 SVRNEW MSC005-113-172115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 324 PM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AMITE COUNTY IN SOUTHERN MISSISSIPPI PIKE COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 415 PM CDT * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF SMITHDALE...OR ABOUT 10 MILES WEST OF MCCOMB...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMMIT AT 335 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3134 9072 3118 9061 3134 9026 3158 9035 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 17, 1:00 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
100 PM CDT SAT MAY 17 2003
MODELS SIMILAR WITH MINOR BIASES. MODELS TRACK H5 LOW SOUTHEAST AND
OVER KMSY AROUND MIDNIGHT SUNDAY WITH GRADUAL WEAKENING OF THE
CENTRAL PRESSURE. THE AVN IS FASTER IN MOVEMENT WHILE THE ETA
WEAKENS THE LOW EARLIER. BY 54 HOURS...18Z MON...ETA OPENS THE LOW
UP IN THE NORTH HALF OF THE MIDDLE GULF WHILE THE AVN (ALSO CALLED
THE GFS) MAINTAINS A BROAD WEAK LOW OVER THE MIDDLE GULF. BOTH
MODELS SHOW A CONTINUATION OF THE SOUTHERN TRACK. MAIN DYNAMICS FOR
TODAY ARE HEATING...45 KT JET AT 850 MB...WEAK DIFFLUENCE ALOFT AND
MID LEVEL SHEAR. CONVECTION OVER THE NORTHWEST PORTION OF OUR CWA
SHOWS SIGNS OF WEAKENING AS IT ENCOUNTERS MID LEVEL DRY AIR. EXPECT
THESE TO FURTHER BE DIFFUSED TONIGHT AS THE SUN SETS BUT WILL KEEP
THREAT OF SHOWERS AND ISOLATED THUNDERSTORMS IN FOR TONIGHT DUE TO
PRESENCE OF H5 VORT MAX IN THE AREA. AS THE LOW DROPS SOUTH SUNDAY
AND MONDAY...CHANCE OF SEVERE ACTIVITY SHOULD ALSO DIMINISH AS LOW
WEAKENS AND SUBSEQUENT LOW LEVEL INFLOW WEAKENS AS WELL. HOWEVER...
HEATING ALONG WITH REMNANT BOUNDARIES COULD TRIGGER A FEW STRONG
THUNDERSTORMS. SURFACE FRONTAL BOUNDARY EXPECTED TO REMAIN NORTH
AND WEST OF BATON ROUGE TONIGHT AND SUNDAY AND DISSIPATE MONDAY.
WILL MAINTAIN THREAT OF SHOWERS SUNDAY THROUGH TUESDAY BASED ON WEAK
VORTICITY...DAYTIME HEATING. IN ADDITION ANOTHER WEAK SHORT WAVE IS
FORECAST TO MOVE EAST ACROSS SOUTHWEST RIDGE AND OVER MISSISSIPPI
TUESDAY WHICH SHOULD HELP DESTABILIZE THE AFTERNOON ENVIRONMENT.
IN THE LONG RANGE NEXT SHORT WAVE WILL PROGRESS EAST AND DEEPEN
OVER THE MISSISSIPPI VALLEY WEDNESDAY NIGHT AND OHIO VALLEY THURSDAY.
AVN SHOWS A DECENT COLD FRONT MOVING SOUTH TO THE COASTAL WATERS
THURSDAY AM. THIS SHOULD BE PRECEDED BY A STRONG SQUALL LINE
FOLLOWED BY CLEARING AND A MUCH APPRECIATED SPELL OF COOLER AND DRIER
AIRMASS.
IN MARINE ZONES...WILL EVALUATE DATA FURTHER TO DROP SMALL CRAFT
ADVISORY TO EXERCISE CAUTION FOR TONIGHT.
PRELIMINARY NUMBERS...
MCB 69/83/68/86/70 47230 BTR 70/86/70/88/73 45230
MSY 75/87/73/88/76 35330 GPT 77/84/75/85/77 25330
.NEW...SMALL CRAFT ADVISORY...COASTAL WATERS KPQL TO ATCHAFALAYA
RIVER OUT 60 NM.
LA...NONE.
MS...NONE.Hazardous weather outlook, May 17, 12:15 PM CDT, 3 hours 9 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1215 PM CDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT...EXTENDING FROM NORTHEAST LOUISIANA TO CORPUS CHRISTI TEXAS...WILL DRIFT EAST AND BECOME NEAR STATIONARY ACROSS CENTRAL MISSISSIPPI TO SOUTH CENTRAL LOUISIANA SUNDAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS...WHICH FORMED AHEAD OF THE FRONT...IS EXPECTED TO DRIFT SLOWLY EAST AND WEAKEN THROUGH THIS AFTERNOON. LOCALLY HEAVY RAINFALL...POSSIBLE HAIL AND DAMAGING WINDS OF 50 TO 60 MPH ARE STILL POSSIBLE THIS AFTERNOON NORTH AND WEST OF A LINE FROM TYLERTOWN IN WALTHALL COUNTY MISSISSIPPI TO DENHAM SPRINGS IN LIVINGSTON PARISH LOUISIANA. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH TONIGHT. MARINE... SMALL CRAFT ADVISORIES ARE IN EFFECT FOR WINDS OF 20 TO 25 KNOTS OVER GULF WATERS FROM SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE NEXT RISK OF SEVERE WEATHER WILL BE WEDNESDAY AS A COLD FRONT MOVES TOWARDS THE REGION. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...ARE NOT REQUESTED AT THIS TIME.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:37 AM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.